Monoclonal antibodies against the Programmed cell death-1 protein (PD-1) are a new treatment for advanced cancer. Endocrine and metabolic diseases are known to be frequently associated with this class of drugs. We describe two cases of Nivolumab-induced diabetes mellitus.
Case 1: A 73-year-old man with a mutated BRAF-V600K advanced stage melanoma was treated with Nivolumab (240 mg IV every 2 weeks). He had normal-weight (BMI: 21.6 Kg/mq), and no previous personal or family history for diabetes. After 15 months of therapy, fasting glucose levels started to raise from 105 mg/dl at the 32nd infusion to 139 mg/dl at the 33rd drug injection. At the following cycle of Nivolumab, the patient complained of lethargy, polyuria and polydipsia associated with rapid weight loss. Laboratory testing revealed diabetic ketoacidosis characterized by severe hyperglycaemia (726 mg/dl), hyperkalemia (5.5 mmol/l), increased of creatinine (1.9 mg/dl), glycosuria and ketonuria; glycated hemoglobin was 84 mmol/mol. At the time of the diagnosis and in the following months the anti-glutamate decarboxylase (anti-GAD), anti-insulin and pancreatic anti-insula antibodies titers resulted negative with extremely low C-peptide values (0.4 ng/ml), suggesting an immunomediate genesis of diabetes. The patient presented a genotype HLA-DRB1*10,*11 unrelated to the type 1 diabetes mellitus.
Case 2: A 52-year-old woman was treated with Nivolumab (150 mg IV every 2 weeks) for advanced lung cancer. She had a normal-weighted (BMI: 19.5 Kg/mq), and no previous personal and family history for diabetes. At the 3rd infusion of Nivolumab, the patient complained of rapid weight loss. Blood glucose was 346 mg/dl with a glycated hemoglobin equal to 66 mmol/M. The anti-GAD titers were positive (22.82 U/ml) and the anti-insulin and pancreatic anti-insula negative.
In both cases, diabetes had a sudden and overwhelming manifestation, but with a different time of onset. When glycemic alterations occurred, the oncological treatment was stopped and the basal-bolus insulin therapy was immediately established. As soon as the glycemic profiles stabilization was achieved, immunotherapy was resumed.
Conclusions: Diabetes mellitus is a rare side effect of immunotherapy and may appear in extremely variable time during treatment. Even if no specific antibody titers may be found, the clinical and biochemical presentation is suggestive for an immunomediate genesis of the diabetes. A correct management of diabetes and a rapid recovery of immunotherapy should be performed by close collaboration between Oncologists and Endocrinologists.
18 - 21 May 2019
European Society of Endocrinology